I need serious advice. My best friend who has been on fentanyl for 10 years was taken off of it yesterday. A doctor had popped a tumor and didnt tell her, then 4 years later during surgery, found out it had spread throughout. She had partial liver removal. She also has Fibromyalgia, and 2 years ago she fell and broke her hip which never healed. last month when she went to her doctors appointment there was a new doctor and he tested her for her meds. He told her yesterday that she came back negative for the opiates. Shes prescribed 3 100mcg every 3 days. She had 1 on when she went to her appointment. She's always late to the appointments because of what the patches do to her. Now the doctor has taken her off of it and told her that she can never have it or any prescript again. Her withdrawals are getting really bad and says she doent want to live. She doesnt have anything for the pain and I dont know what to do for her. Any suggestions would be great
Taken off fentanyl?
- 15 Sep 2010 by allalone007t
- 25 October 2011
- pain, fibromyalgia, fentanyl, surgery
Added 16 Sep 2010:
Thank you so much for the quick responses. I talked to a detox center a little bit ago and the doctor said that there is no way she can go through the withdrawals without being admitted and supervised. Her blood pressure will get too high. I went to The National Alliance of Advocates
for Buprenorphine Treatment website and registered her for the Physician matching system. Is Suboxone a treatment that will help her?
300mg per every 3 days is a fairly high dose. Why was she wearing only one patch when she went to her appt? Plus she has been on them for 10 years. How close to changing her patches was she when she had her appt? If it was at the end of her 3 day dosage, it may have shown low, but still should have been positive. The only thing I can think of is that she doesn't use them that often or the testing reagents used for the screening were outdated. She could demand a retest but it's unlikely this doctor will change his mind. She could also find a testing site and have a hair folicle analysis done. That is the most accurate test and it will show a minimum 3 month history of all opiates (although fentynal is synthetic) that are/were in her system. Of course she would have to pay for the test herself, it may convince her doc she hasn't been selling her patches. She must be going through hell right now.
This could be very dangerous because of the strength of medication and the length of time she's been on it. If you must, take her to the ER. Watch her closely and start calling around to other clinics. I would even try a methadone clinic if possible.
Please, if she gets really bad you MUST get her to the ER!
My best wishes and good luck to you, You are a good friend to help her like this.
There are posts here all the time about Pain Management patients coming up negative for opiates and other people coming up positive for things they didn't take. My addiction counselor says that it is often a whole batch of bad drug tests to blame and often ran one on herself if she suspected a bad test read, if it messes up on her, she threw out the whole batch. ER may be her only recourse right now, demand they do blood and urine checks for the medications. Each clinic has their own policy, you may have to read the whole pain management contract to see if she can demand a retest, tell her to always bring her meds in to each appointment to volunteer for a pill count.
Yes at that dosage level it is almost criminal for ANY Dr to not asses this patient very very carefully including confirming tests. What this Doc didn't get her charts for ten years! For crying out loud. The more I think of the time I was on the patch the angrier I get for the welfare of her. Even if she were off of it which I doubt cause at those pain and dosage levels you don't come off then get back on just on a whim. I think three patches at the same time no Dr would do unless they saw her chart over years and some sort of slowly stopping the patch would have to have happened for her to be negative so soon. If you need to definitly take her to the ER!
hi,take her to an ER and tell what the prob is have them call a detox for a bed and have ER doc call her doc to report what they see,let them take another urine and a mouth swab.get her into a hospital detox,and say what happen.call the medical board from the state there are in and report the doc.
What that doctor did is fringing on the border of malpractice. Any legitimate pain management doctor would not take someone off of a pain medication, no matter what it is, with out putting them on a rapid wean schedule. I would definitely agree with others on here about contacting the state board in the state that you live in. There are also other sites that you can list your complaints about the doctor on that website. http://www.ama-assn.org/ama/pub/education-careers/becoming-physician/medical-licensure/state-medical-boards.shtml . I would try this website from the AMA that lists all the links to every state Med Board. You can find out how to make a complaint against a particular doctor in that state.
If she is not already in a Detox center then absolutely get her into one. That kind of withdrawal can be extremely dangerous. I wish you the best of luck in getting her help. God Bless.
Oh geez, I know what she is going through withdrawal from fentanyl is a nightmare noone should ever experience. The compare it to coming off heroin. I was at the point where I couldn't afford it and I was in total fear of the withdrawal I would go through. I do know my neuro gave me ativan and it lessened the severity of the symptoms. Enough to get some rest anyway. As far as pain meds. do you know why they won't give her anything ?? I know my situation may be different. I was on #10 Percocet on top of 75mg of fentanyl, lyrica and Neyrontin. That was just the pain meds. I can't see a doctor not gradually reducing the medication I guess you'd say ween her off. It can be very dangerous not only emotionally but physically to stop a medication especially this one.
I had medical help and observation until I was off fentanyl and they gave me something that I didn't have any withdrawal symptoms. Maybe she should consult a different doctor. I know they will not give me any opiate pain meds but it's for a different reason. Just please watch your friend with the not wanting to live part it can be very serious..If I may ask why was she on fentanyl??? ~Hang in there!
Amy Lost in PA~
Ok, I took her to the e.r room and got no where. Seriously, do these damn dotors even know what fentanyl really is. E.r do gave her a shot of ativan with sript of it. Now she is high as a kite, talking complete nonsense, but still in pain. Its really messed her up. She says she is still withdrawaling.
I just got a fentanyl 50mcg.
Glad you got her to the er and at least got her one patch. Let the suboxone people know how bad off she is. I'm not sure if Subs could be used right away because she still has opiates in her system. If you need to take her to another hospital, do so! But this time be sure to request the attending physician, not the intern. You want the head er doctor who has the guts and authority to do something for her.
Please keep us posted.
My prayers are with her. And for you being such a good friend!
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 22 Mar 2013 • 2 answers
Posted 13 May 2013 • 3 answers
Posted 23 Nov 2013 • 3 answers
Fentanyl - I had major open back surgery 3 years ago and I'm in more pain now than I was b4 surgery.
Posted 6 Apr 2015 • 2 answers
Posted 30 Jul 2015 • 1 answer